Table of Contents
Electrolytes and Blood Glucose
BIOCHEMISTRY and BRADYARRHYTHMIAS
BIOCHEMISTRY and COMA
Hypoglycaemic drugs & insulin will cause hypoglycaemia, but so will salicylates and liver failure.
Toxic alcohols (methanol, ethylene glycol, & isopropyl alcohol) may cause an osmolal gap and methanol, ethylene glycol, and salicylates will cause a high anion gap acidosis.
BIOCHEMISTRY and HALLUCINATION
BIOCHEMISTRY and HYPOTENSION
Acidosis should be corrected in all patients using NaHCO3. A rapid response suggests TCAsor antiarrhythmic drug poisoning.
Hypoglycaemia occurs sometimes with beta blocking drug poisoning.
Marked hyperkalaemia suggests severe digoxin poisoning.
Hypokalaemia is seen in severe chloroquine poisoning.
BIOCHEMISTRY and SEIZURES
Blood glucose and electrolytes should be taken and are occasionally helpful.
Hypokalaemia suggests chloroquine poisoning.
Hypokalaemia and acidosis suggests salicylate poisoning.
Acidosis also occurs with most of these drugs as seizures cause a lactic acidosis.
BIOCHEMISTRY and SYMPATHOMIMETICS
Hypokalaemia, hyperglycaemia, and acidosis may occur in all of these poisonings and is of little diagnostic value.
BIOCHEMISTRY and TACHYARRHYTHMIAS
Hypokalaemia occurs in theophylline and other sympathomimetic drug poisonings and in chloroquine ingestion.
Hyperkalaemia (K > 6.0 mmol/L) suggests digoxin poisoning but may occur with acidosis.
Marked acidosis occurring prior to arrhythmias suggests salicylate ingestion or drugs that lead to tissue hypoxia.